The Defense Department is tracking 14 cases of heart inflammation, or myocarditis, in military health patients who developed the condition after receiving either the Pfizer or Moderna COVID-19 vaccine.
The rare disorder, usually caused by a virus, has been linked to COVID-19. But following a number of reports from Israel of patients developing the inflammation in conjunction with receiving vaccines, the Israeli Health Ministry is exploring a possible link, Israel's Channel 12 reported Friday, according to the Jerusalem Post.
Myocarditis is an inflammation of the heart muscle, the myocardium, that can reduce the heart's ability to function or cause abnormal heart rhythms. The first report of myocarditis in a patient who received a COVID-19 vaccine was published in Israel on Feb. 1.
Another case of myocarditis in a 39-year-old male was reported in Revista Española de Cardiología in early March.
The DoD has been tracking myocarditis cases through March, according to spokesman Peter Graves.
Of the 14 cases, one patient, who tested positive for COVID-19 three months ago, developed myocarditis after their first dose of vaccine. The remaining 13 patients developed myocarditis after their second vaccine doses. Eleven received the Moderna vaccine; three got Pfizer.
Military.com reporter Steve Beynon, 30, a member of the Washington, D.C., National Guard, is among the 14 military patients who developed myocarditis after his second dose of the Moderna vaccine. He was hospitalized at Walter Reed National Military Medical Center in February and spent nearly three days in the ICU, but returned to work and has since performed his National Guard duties.
A civilian member of the Pentagon Press Corps, Marcus Weisgerber, 39, developed myocarditis after his second Pfizer shot and spent two days in the hospital. Weisgerber, who writes for DefenseOne, is married to Military.com reporter Oriana Pawlyk.
According to reports, Israel is exploring any link between myocarditis and the Pfizer vaccine. Of more than 5 million vaccines administered in Israel, 62 cases of myocarditis were recorded days after vaccination. Most were seen in men under age 30; 56 of the 62 cases occurred after the second vaccine dose.
A review by Military.com of the Food and Drug Administration's Vaccine Adverse Event Report System, or VAERS, database as of Friday showed at least 45 reports of myocarditis following COVID-19 vaccines. The majority of cases occurred after the second dose, with 19 cases reported after the Pfizer vaccine and 26 after the Moderna vaccine.
More than 62% of the American cases reported were in men, most between the ages of 20 and 45. In one report, a 19-year-old male developed symptoms of myocarditis -- chest pain, fatigue and shortness of breath -- six days after receiving his first dose; the reporting party described his case as being "post-COVID-19 vaccine syndrome."
"Based on the current available information and temporal association between the use of the produce and the start date of the event, a causal relationship cannot be excluded," wrote the reporting party in VAERS.
VAERS officials stress that reports of illnesses or health problems following a vaccine do not indicate that the vaccine caused or contributed to the condition, only that an illness occurred in conjunction with receiving a vaccine.
"The reports may contain information that is incomplete, inaccurate, coincidental, or unverifiable. In large part, reports to VAERS are voluntary, which means they are subject to biases. This creates specific limitations on how the data can be used scientifically," VAERS notes on its web page.
Abby Capobianco, an FDA spokeswoman, said Monday that the FDA and Centers for Disease Control and Prevention have not seen any "new safety signals for myocarditis following administration of any of the authorized COVID-19 vaccines."
"Post-authorization safety monitoring during the COVID-19 pandemic vaccination program will aim to continuously monitor the safety of COVID-19 vaccines to rapidly detect safety problems if they exist. Should any new safety signals be identified by FDA and CDC through this safety surveillance, that information will be communicated to the public," she added.
The U.S. has administered more than 228 million doses of COVID-19 vaccines of all types, including Pfizer, Moderna and Johnson & Johnson, according to the CDC.
The Defense Department has administered 2,713,640 COVID-19 vaccines, with diagnoses of myocarditis occurring in .000516% of that group.
Graves said the Defense Health Agency is proud of its medical professionals who referred their otherwise young, fit and healthy patients for cardiac evaluations -- a decision drawn from observances with the ACAM2000 smallpox vaccine.
In 2003, at least 10 military personnel and several civilians developed myocarditis after receiving the vaccine; two died of heart attacks. The CDC took steps to recommend that people with known heart disease avoid the smallpox vaccination.
"We applaud Military Health System medical professionals for considering cardiac evaluations. ... Following diagnosis, these adverse events, temporally associated with immunization, were submitted to the CDC's VAERS and subsequently brought to the attention of the CDC's COVID-19 Safety Technical Subgroup," Graves said.
He added that discussions are ongoing among subject matter experts.
Myocarditis is most frequently diagnosed in young adults ages 20 to 40, according to the National Organization for Rare Disorders. Men develop myocarditis more frequently than women, "possibly due to effects of testosterone on the immune reaction to infection,” according to NORD.
The condition is treatable but can lead to heart attack or stroke or cause chronic thickening of the heart muscles. Recovery, depending on the initial reason for development, can take up to several weeks but it also may linger for months, reducing a patient's ability to work out or engage in physically strenuous activities, including military training and exercises.
Military myocarditis patients are being advised not to exercise for three to six months; to limit carbohydrates and sugar to reduce inflammation; and to restrict themselves to no more than one alcoholic beverage a day.
"No PT, exercise, marching or drill for the next six months," according to one service member's discharge instructions.
According to Channel 12 and a subsequent report in the Jerusalem Post, the Israeli Health Ministry contacted Pfizer, which said that "it has not detected similar findings in the rest of the world at this time," adding that it would "look deeper into the phenomenon."
The Post also reported that two people -- a 22-year-old woman and a 35-year-old man -- died as a result of heart-related issues after receiving a vaccine.
Moderna did not respond to an email sent Feb. 23 by Military.com about the military cases. The company also did not respond to subsequent requests for information or an interview.
Pfizer did not respond to a request for comment Friday.
As reported by Channel 12 and the Jerusalem Post, the Israeli Health Ministry estimates that one out of every 20,000 young men developed myocarditis after COVID-19 vaccination.
"It is likely that the onset of myocarditis is associated with receiving the vaccine (especially the second dose)," the report notes.
Graves said the Defense Health Agency's Immunization Health Division's clinical support center, VAERS and the CDC's safety group are "fulfilling their intended purpose -- monitoring for an unexpected adverse event signal" and consulting with specialists.
"It's important to remember that medical events developing or worsening around the time of a vaccine does not mean that the vaccine was involved," Graves said.
He added that reports of myocarditis following COVID-19 vaccines do not change the DoD's recommendations that all patients in the military health system get the COVID-19 vaccine "as soon as possible."
"It is important to remember that COVID-19 disease can also affect multiple organ systems in your body -- including the heart -- even in those without significant symptoms or who were asymptomatic during COVID-19 infection," Graves said. "Evidence available in peer-reviewed literature suggests that cardiac risk of complications are clearly higher in those with COVID-19 disease as opposed to a potential risk from the COVID-19 vaccine."
The Pfizer and Moderna vaccines utilize a novel technology that uses messenger RNA to instruct cells to make the spike protein seen on the COVID-19 coronavirus, triggering an immune response.
The mRNA is broken down by the cell and the spike protein itself is broken down by the body when it leaves the cell, but the immune system is trained to recognize it and respond to any exposure.
The CDC recommends that patients contact their doctor after receiving the vaccine if redness or tenderness worsens at the vaccine site after 24 hours or if "side effects are worrying or do not seem to be going away after a few days."
Graves said the military patients all experienced chest pain 12 to 96 hours after vaccination.
As of Monday, more than 486,000 U.S. service members, or 23% of the total force, including the Reserve and National Guard, had been fully vaccinated.
The DoD has logged more than 284,000 cases of COVID-19 since the beginning of the pandemic, including troops, family members, employees and contractors. Of those, 344 people died, including 24 troops and 12 dependent family members.
-- Patricia Kime can be reached at Patricia.Kime@Monster.com. Follow her on Twitter @patriciakime.